Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 484, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 4, 2003, 8:01 PM CDT for Taney County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 8:01 PM CDT (01:01 UTC)
- Expired
- Aug 4, 2003, 9:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Taney County, MO
The radar
The Springfield radar (KSGF), 62 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2096 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
819 WUUS53 KSGF 050101 SVRSGF MOC213-050200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 801 PM CDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TANEY COUNTY IN MISSOURI * UNTIL 900 PM CDT. * AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MERRIAM WOODS...OR 10 MILES NORTHEAST OF BRANSON...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TANEYVILLE BY 810 PM CDT. THE TOWNS OF WALNUT SHADE...BRADLEYVILLE AND BROWNBRANCH ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3681 9320 3673 9322 3662 9278 3681 9278 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:30 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 4, 6:30 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE SPRINGFIELD MO 630 PM CDT MON AUG 4 2003 .SEVERE WEATHER DISCUSSION... ISENTROPIC PRESSURE ADVECTION INDUCED ELEVATED CONVECTIVE CLUSTER OVER EASTERN KANSAS...IS NOW BEGINNING TO MOVE INTO A MORE UNSTABLE ENVIRONMENT. TEMPERATURES OVER SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WARMED INTO THE HIGH 80S TO LOW 90S...WITH DEW POINTS RUNNING IN THE LOW TO MID 70S. ICT RADAR RETURNS OVERLAID WITH LIGHTNING DATA INDICATES THAT THESE STORMS ARE GRADUALLY INCREASING IN STRENGTH. MODIFIED MODEL SOUNDING NEAR JOPLIN DERIVES MEAN BOUNDARY LAYER TEMP CAPES OF 3500 TO 4000 J/KG. GIVEN THE LACK OF ANY INHIBITION AND PWATS APPROACHING TWO INCHES...THESE STORMS WILL LIKELY BECOME SURFACE BASED AND STRENGTHEN TO SEVERE LIMITS WITHIN THE NEXT FEW HOURS. INITIALLY...TOTAL SHEAR MAGNITUDES WILL NOT LIKELY BE SUFFICIENT SUPERCELLULAR STORM ORGANIZATION. MAIN HAZARDS WILL LIKELY BE LARGE HAIL AND STRONG WIND GUSTS ASSOCIATED WITH WET MICROBURSTS AND BOWING SEGMENTS LATER TONIGHT. FLASH FLOODING WILL ALSO BE OF CONCERN WITH THE POTENTIAL FOR TRAINING CELLS...AND THE EXPECTED DEVELOPMENT OF AN INTENSE CONVECTIVE CLUSTER TONIGHT. .DISCUSSION... SUBJECTIVE ANALYSIS OF SURFACE AND VISIBLE SATELLITE DATA SUGGESTS THAT QUASI-STATIONARY FRONT SEPARATING A TROPICAL AIRMASS TO THE SOUTH FROM A MODIFIED CANADIAN AIRMASS TO THE NORTH HAS LIFTED BACK TO A LINE ROUGHLY FROM CLINTON TO SALEM MO EARLY THIS AFTN. MODEST SURFACE CONVERGENCE ONCE AGAIN WAS FAVORING FAR EASTERN PORTIONS OF THE CWA WHERE ALREADY DEEP CONVECTION WAS BEGINNING TO DEVELOP IN AN AREA THAT WAS BECOMING VERY UNSTABLE. WILL CONTINUE TO MONITOR THREAT FOR SEVERE WEATHER POTENTIAL ALONG REMNANT CONVERGENCE BOUNDARY ACROSS SOUTH CENTRAL MO WHERE SURFACE BASED LIFT SHOULD OVERCOME WEAK MID LEVEL CAP. SVR T-STORM WATCH WILL BE ISSUED SHORTLY IN THIS AREA. OF MUCH MORE CONCERN IS THE EXPECTED MCS DEVELOPMENT OVER SE KS/WRN MO TONIGHT. STRONG SHORTWAVE WAS QUITE EVIDENT ON WATER VAPOR IMAGERY FROM CENTRAL SOUTH DAKOTA THROUGH NW KANSAS...AND ALIGNED VERY WELL TO A SHARP LEE TROUGH/DRYLINE AT THE SURFACE IN THAT AREA. AHEAD OF THIS SYSTEM SOME WEAK CONVECTION WAS MOVING THROUGH NORTH CENTRAL KANSAS...AND MAY PROVIDE SOME EARLY EVENING PROBLEMS ACROSS WRN MO/SE KS BUT THE MAIN IMPETUS FOR TONIGHTS EVENT SHOULD ARRIVE LATER. BY MID EVENING...EXPECT SRLY LOW LEVEL JET TO STRENGTH TO AROUND 40 KNOTS...AIDED BY SYNOPTIC SCALE ASCENT WITH APPROACHING SYSTEM TO THE NW. STRONG LOW LEVEL WARM AIR ADVECTION WILL INTERSECT A VERY SHARP NW-SE ORIENTED FRONTAL ZONE THAT IS WELL DEFINED IN 850MB THETA-E FIELDS. RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED OVER ERN KS AS VERY UNSTABLE LOW LEVEL AIRMASS IS TAPPED. ONCE AGAIN...VERTICAL SHEAR PROFILES ARE EXPECTED TO BECOME QUITE FAVORABLE FOR SEVERE WEATHER AS LOW LEVEL JET AND STRONG NWLY FLOW ALOFT WORK IN TANDEM...HOWEVER TIMING COULD PLAY A ROLE IN BOUNDARY LAYER DECOUPLING AND DOWNWARD MOMENTUM TRANSPORT. WOULD APPEAR THAT GREATEST THREAT FOR WIND DAMAGE AND ISOLATED LARGE HAIL WOULD OCCUR BEFORE MAINLY BEFORE MIDNIGHT AND RESTRICTED TO WRN MO AND SE KS. THUNDERSTORM CLUSTERS ARE EXPECTED TO QUICKLY ORGANIZE INTO AN MCS OVER WRN MO AFTER MIDNIGHT. BY THIS TIME...STRONG THETA-E ADVECTION WILL LIKELY RESULT IN PRECIPITABLE H20 VALUES APPROACHING 2 INCHES OVER SW MO AND SE KS. POTENTIAL FOR WIDESPREAD FLOODING WILL BECOME AN INCREASING CONCERN AS CORIOLIS INDUCED VEERING OF THE LOW LEVEL JET WILL GRADUALLY CAUSE CONVECTIVE REDEVELOPMENT ALONG TAIL END OF THE ELEVATED FRONTAL ZONE...WITH CELLS PROPAGATION RESULTING IN TRAINING ALONG WELL-DEFINED THETA-E RIDGE AXIS. GIVEN THAT MANY AREAS HAVE RECEIVED 4 TO 8 INCHES OF RAIN SINCE LAST MONDAY...FEEL THAT A FLOOD WATCH IS CERTAINLY JUSTIFIED ALONG EXPECTED TRACK OF THIS MCS. WILL UPDATE WWA SECTION BELOW ONCE I OUTLINE THE WATCH AREA. SYSTEM SHOULD SETTLE SOUTH INTO ARKANSAS TUESDAY MORNING...BUT HAVE OPTED TO MAINTAIN LOW CHANCE POPS THROUGH TUESDAY NIGHT AS ONCE LAST WEAK SHORTWAVE CRESTS THE RIDGE AND DROPS INTO LARGE EAST COAST TROUGH. UPPER LEVEL FLOW PATTERN ABOUT AS AMPLIFIED AS IVE EVER SEEN FOR EARLY AUGUST...AND CERTAINLY ISNT GOING TO CHANCE FOR THE FORESEEABLE FUTURE. SPRAWLING RIDGE OVER THE WESTERN US SHOULD BUILD MORE NRLY FLOW INTO THE AREA FOR WEDNESDAY. HAVE MADE NO CHANGES TO THE EXTENDED WITH DRY WEATHER GENERALLY ANTICIPATED AND TEMPERATURES NEAR CLIMATOLOGY. && .AVIATION... COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS EASTERN KANSAS AND WESTERN MISSOURI PRIOR TO 23Z...WILL BE THE MAIN CONCERN DURING THE NEXT 6 HRS. OUT AHEAD OF THIS AREA...ATMOSPHERIC CONDITIONS WERE CONDUCIVE FOR ISOLATED SEVERE WEATHER WITH LOCALIZED IFR CONDITIONS. A FEW CELLS IN WEST CENTRAL MISSOURI WERE ALONG A LINE OF CONVERGENCE BETWEEN 950/900MB WHICH SEEMS TO BE LEANING TOWARD BUILDING TOWARD KSGF DURING THE NEXT 2 HRS (01-02Z). MOST OF THE AREA WILL BE VFR WITH CEILINGS AT OR ABOVE 5000 FEET. KJLN MAY BRIEFLY GO MVRF CONDITIONS EARLY THIS EVENING...BUT MOST OF THE SIGNIFICANT WEATHER SHOULD HOLD OFF UNTIL AFTER MIDNIGHT. LIKE THE PREVIOUS DISCUSSION ON THE LOW LEVEL JET INTERACTION WITH THE DEEPER MOISTURE FORECASTED TO MOVE INTO BOTH KJLN/KSGF AREAS AFTER MIDNIGHT. THE EXACT TIME FRAME WILL BE TRICKY BUT IT SEEMS A GOOD POSSIBILITY OF A LARGE AREA OF MVFR AND OR LOCALIZED IFR CONDITIONS AFTER 09Z THROUGH 15Z. WILL KEEP TAFS IN CHECK UNTIL NEXT ISSUANCE AT 06Z...BUT IT MAY CHANGE IF DEVELOPMENT IS SOONER. --JLT && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLASH FLOOD WATCH SOUTHWEST OF A LINE FROM NEVADA TO SPRINGFIELD TO BRANSON. .KS...FLASH FLOOD WATCH FOR CRAWFORD...CHEROKEE...BOURBON. BOOKBINDER (PUBLIC)/JLT (AVIATION)/CRAMER (SEVERE)
Hazardous weather outlook, Aug 4, 7:30 PM CDT, 31 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 730 PM CDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND OVERNIGHT. WEATHER HAZARDS EXPECTED: ISOLATED SEVERE THUNDERSTORMS PRODUCING PENNY SIZE HAIL...WIND GUSTS TO 60 MPH...FREQUENT LIGHTNING AND TORRENTIAL RAINFALL. FLOODING OF SMALL STREAMS...URBAN AREAS AND FLOOD PRONE AREAS POSSIBLE OVERNIGHT. AREAS AFFECTED AND TIMING: SEVERE THUNDERSTORM THREAT FOR MOST OF THE OZARKS THROUGH 11 PM. HEAVY RAINFALL THREAT INCREASING AFTER MIDNIGHT ALONG WITH NUMEROUS SHOWERS AND THUNDERSTORMS. DISCUSSION: OUTFLOW BOUNDARIES FROM EARLIER TODAY AND A DISTURBANCE MOVING INTO WEST CENTRAL MISSOURI...WILL CONTINUE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THROUGH THE EVENING. SUFFICIENT WIND SHEAR WILL ALLOW FOR SOME ORGANIZED CONVECTION...BUT AS THE EVENING PROGRESSES THE AMOUNT OF INSTABILITY WILL LIKELY INHIBIT SEVERE THUNDERSTORMS DEVELOPMENT. VERTICAL WIND PROFILES ARE EXPECTED TO BECOME QUITE IMPRESSIVE LATER THIS EVENING...AND OVERNIGHT AS A STRENGTHENING LOW LEVEL JET INTERACTS WITH A STRONG JET STREAM. OVERNIGHT...THE STORMS WILL ORGANIZE INTO A COMPLEX THAT WILL BECOME CONDUCIVE FOR TRAINING THUNDERSTORMS. GIVEN THE EXTREMELY MOIST TROPICAL AIRMASS THAT WILL BE IN PLACE OVER THE REGION...THE THREAT FOR FLOODING WILL BECOME AN INCREASING CONCERN AFTER MIDNIGHT OVER SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. LACK OF A STRONG HIGH PRESSURE SYSTEM WILL KEEP THE FRONT DRAPED ACROSS THE AREA ON TUESDAY. THUNDERSTORMS WILL WILL LIKELY BE ONGOING TUESDAY MORNING ANY MAY CONTINUE ACROSS SOUTHERN MISSOURI INTO THE AFTERNOON AND EVENING HOURS. AT THIS TIME IT DOES NOT APPEAR THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT...AND THEREFORE HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ACROSS THE OZARKS REGION...BUT ESPECIALLY SOUTH AND WEST OF AN OSCEOLA TO BRANSON LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF JLT/EB
In the hours before
Special weather statement, Aug 4, 2:47 PM CDT, 5 hours 14 minutes before
MOZ081-082-092-096>098-105-106-050200- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 247 PM CDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 835...IN EFFECT UNTIL 900 PM CDT MONDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: DOUGLAS...HOWELL...LACLEDE...OREGON...OZARK...SHANNON...TEXAS AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... HOUSTON...LEBANON...MAMMOTH SPRING AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BOOKBINDER
Special weather statement, Aug 4, 5:30 PM CDT, 2 hours 31 minutes before
KSZ073-097-101-MOZ066>068-077>080-088>091-093>095-101>104-050400- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 530 PM CDT MON AUG 4 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 837...IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DALLAS...GREENE... HICKORY...JASPER...LAWRENCE...MCDONALD...NEWTON...POLK...ST. CLAIR... STONE...TANEY...VERNON AND WEBSTER. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... BRANSON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON...NEOSHO... NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. TERRY
Local storm report, Aug 4, 7:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CDT MON AUG 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM 2 SE MONETT MO WIND DAMAGE
08/04/03 BARRY NUMEROUS LIMBS DOWN.
REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 11:31 PM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 44 min |
| Aug 5, 6:52 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Texas | 53 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.